Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Addicted to pristiq. What should I do to stop taking it?

Dec 2014
User rating for this question
Answered by

Practicing since : 2007
Answered : 4152 Questions
I would like to stop taking Pristiq and don't know how . Do I taper off or just quit taking it cold XXXXXXX
Posted Wed, 17 Apr 2013 in Medicines and Side Effects
Answered by Dr. Seikhoo Bishnoi 1 hour later
Welcome to Health Care Magic

Pristiq is a SNRI drug and it is a good anti anxiety and anti depressant drug. Abrupt cessation of therapy after long term use may cause Serotonin Discontinuation Syndrome. So tapering of drug is advised.

Start with decreasing 25% of dose every two weeks and stop taking drug completely after 6-8 weeks. Suppose you are currently on 100 mg per day then decrease the dose to 75 mg (one and half tablets of 50 mg tab) and take 75 mg over next 2 weeks, then again decrease it to 50 mg per day for 2 weeks. Over next 2-4 weeks take 25 mg per day and then stop taking the drug. Desvenlafexine has short half life so tapering is must to stop therapy.

Hope I cleared your doubt, If you have more questions you can ask again in follow up.
Dr. Seikhoo Bishnoi, MD
(Consultant Psychiatrist)
Above answer was peer-reviewed by
Follow-up: Addicted to pristiq. What should I do to stop taking it? 44 minutes later
I take 50mg a day, so should I cut this pill in thirds? Also, I take 50mg of Trazadone and want to stop taking it. I didn't take one last night and was up all night. Do I need to taper off or should I tough it out.
Thank you so much for your help.
Answered by Dr. Seikhoo Bishnoi 21 minutes later
Hello again

50 mg a day is not a high dose, you can do it 25 mg per day for 2 weeks and then every alternate day for next 2 weeks and then you can stop it. The doses of 50 mg don't cause much withdrawal symptoms. Mild restlessness may occur but it will go away in a day or two.
Trazodon at 50 mg is also a good sleep inducer. So stopping it will lead to rebound insomnia. First of all taper the doses of Pristiq then start tapering trazodon over 4 weeks in the same schedule as of Pristiq.

Hope I cleared your doubt, if you are satisfied with answer please rate it.
Dr. Seikhoo Bishnoi, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor